December 24, 1973

Poking, Scratching, and Picking

Author Affiliations

Ridgeland, SC

JAMA. 1973;226(13):1568. doi:10.1001/jama.1973.03230130056023

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


To the Editor.—  The following reports will apparently lend weight to the supporters of the dogma that "everything comes in threes." In the past few weeks I have treated three patients for different, yet similar, complications of anticoagulant therapy, all resulting from common habits.

Report of Case.—Case 1.—  A 48-year-old man, 13 days after coronary artery bypass, had a chief complaint of bleeding from his right ear for nine hours. He had cleaned both ears, a regular habit, with a cotton swab that morning. He was taking dicumarol, one tablet daily. Examination showed a small, slowly bleeding laceration of the floor of the auditory canal. The canal was packed with ribbon gauze, which was removed uneventfully next morning.

Case 2.—  A 34-year-old woman, taking dicumarol for recent deep venous thrombosis of the leg, had what she called "rectal bleeding" of two hours' duration. She had had intermittent pruritus ani